Background Loperamide is an over-the-counter, inexpensive, antidiarrheal opioid that can produce life-threatening toxicity at high concentrations. Case Report 1 A 28-year-old man with a history of depression and substance abuse disorder (SUD) presented to the emergency department (ED) with shortness of breath and lightheadedness. He ingested large amounts of loperamide daily. The patient's initial electrocardiogram (ECG) demonstrated sinus rhythm, right axis deviation, undetectable PR interval, QRS 168 ms, and QTc 693 ms. He was administered intravenous sodium bicarbonate and magnesium sulfate and admitted to the intensive care unit, eventually developing Torsades de Pointes (TdP). He was given lidocaine and isoproterenol infusions, and an external pacemaker was placed. He was discharged in stable condition on hospital day (HD) 16. Case Report 2 A 39-year-old woman with a history of hepatitis C, depression, and SUD was transported to the ED after reported seizure-like activity. The patient experienced TdP in the ED and admitted to ingesting large amount of loperamide daily. An ECG demonstrated sinus rhythm, right axis deviation, PR interval 208 ms, QRS interval 142 ms, and QTc 687 ms. She was administered intravenous magnesium, sodium bicarbonate, and isoproterenol. After intensive care unit admission, the patient experienced no further TdP and was discharged on HD 6. Why Should an Emergency Physician Be Aware of This? Emergency physicians should proceed with caution when treating patients with loperamide toxicity. Even in asymptomatic patients and drug discontinuance, obtain consultation with a medical toxicologist, promptly treat ECG abnormalities aggressively, and admit all patients for further monitoring.
All Science Journal Classification (ASJC) codes
- Emergency Medicine